Heroin is synthesized from morphine, an opiate drug with intense central nervous system (CNS) depressant actions. Some forms of heroin are powdered, and range in color from bright white to dark brown. These powders can be smoked, snorted, or dissolved in water to be injected. Black tar heroin is a type of heroin that is black and sticky and resembles tar, and which users typically inject into their bodies, but may also be dissolved and snorted or heated over a flame, with the resulting vapor inhaled.
In 2015, 329,000 people reported current heroin use.1 Heroin was also involved in 20.6% of illicit substance–related emergency department visits in 2011,2 so not only is heroin abuse dangerous, it can also be deadly. Overdose is possible for anyone who uses heroin, including first-time users and chronic abusers. When a person exhibits heroin overdose symptoms after using the drug, you need to get help for the person immediately, so knowing the signs and symptoms of a heroin overdose can save lives.
Common Signs of Heroin Abuse
Heroin’s effects can vary by how it is used and how high the dose is.3Rapid methods of ingestion, such as intravenous injection or smoking, generally produce a more intense high that hits the user faster, whereas snorting may have a more delayed high with less-intense effects.4 Regardless of which method of use occurs, the resulting CNS depressant effects will bring about obvious changes in the user.
A person who abuses heroin may present with a number of symptoms, including:3
- Slow breathing.
- Slowed heart rate.
- Skin flushing.
- Dry mouth.
- Nausea and vomiting.
In some cases, instances of heroin abuse do not necessarily signify the presence of an addiction to heroin. However, over time, continued episodes of heroin abuse will almost definitely lead someone down the path of addiction. Addiction is a set of behaviors that grows out of the need, or compulsion, to abuse the substance. When a person is addicted to heroin, they may seek it out despite its negative consequences in their life, including broken or damaged relationships and occupational troubles. Another phenomenon that fuels a growing addiction is what’s known as heroin dependence. Dependence is when a person has used heroin to the point where their body physiologically needs the drug in order to avoid withdrawal symptoms. Heroin abuse, dependence, and addiction all put users on a dangerous path to potential overdose.
Substance Abuse TreatmentIt can be difficult to acknowledge that you or someone you love has a problem with drugs or alcohol. Admitting that there is a problem, however, is the first and most important step in seeking substance abuse treatment. With the right support, treatment, and tools, you can overcome an addiction to drugs and alcohol, achieve sobriety, and reclaim your life. Read More
Typical Heroin Overdose Symptoms
More than 10,000 people died due to heroin overdose in 2014.5 When a person overdoses on heroin, their body shuts down because there is too much of the drug in their system. Heroin’s CNS depressant effects often lead to lethal respiratory depression and slowed or stopped heartbeat. A person can overdose their first time using because they don’t know how sensitive their body is to the drug and may unknowingly take too much.
Of course, a long-time user can also overdose. The sometimes-huge amounts of drug required to overcome the inescapable tolerance that is associated with chronic heroin use can easily place these individuals at risk of overdose. In addition, if an experienced user unknowingly buys a purer or more potent batch, it is possible to overdose even on their typical amount. Street heroin is sometimes mixed with impurities or additives (in some cases, even more potent opioid drugs like fentanyl), which adds another level of unpredictability and overdose danger for anyone using the drug.
Symptoms of heroin overdose include:6
- Shallow or no breathing.
- Low blood pressure.
- Weak pulse.
- Very small pupils.
- Discolored tongue.
- Dry mouth.
- Bluish lips and nails.
- Stomach or intestine spasms.
- Disorientation or confusion.
- Uncontrollable muscle movements.
- Extreme drowsiness.
If you are concerned that someone is experiencing a heroin overdose, call 911 right away. In some cases, a medication called naloxone may be used to immediately stop the effects of a heroin overdose.7
Treatment for a Heroin Overdose
After you’ve taken the first step to call 911 if you suspect that someone is overdosing on heroin, stay with the person to ensure they remain as safe as possible until the emergency medical crews arrive.
Fortunately, there is a medication that can immediately help a person suffering a heroin overdose. Naloxone (brand name, Narcan) works by instantly blocking the opioid receptors in the brain and body to prevent further heroin damage.7 Naloxone should not be used to replace professional medical care, however, because other dangerous symptoms may persist. In severe cases, additional doses of naloxone may be needed to help stabilize the user.
Medical treatment for a heroin overdose includes close monitoring of vital signs, and breathing assistance if needed. Heroin’s respiratory depression is one its most dangerous features, so ensuring that the patient can breathe is a top priority in cases of abuse. Mechanical ventilation is used to keep a person breathing in extreme cases.
Depending on the patient’s presenting symptoms, other supportive interventions may include:8
- IV fluids.
- Oxygen supply.
- EKG to ensure healthy heart rhythms.
- Imaging techniques to assess potential brain damage.
It is important for someone who experienced a heroin overdose to seek treatment for their underlying substance abuse problem because this can help the person avoid a second overdose in the future.
Once a person is medically stable following an overdose, the next step toward recovery is to undergo a heroin detoxification (or detox) process. Detox involves a period of sustained abstinence in order to clear all of the heroin from the body. Often, this results in uncomfortable withdrawal symptoms. Heroin’s withdrawal, in particular, can be very unpleasant—often described as resembling a very bad flu—but professional monitoring can help minimize the discomfort. Often, FDA-approved medications for the management of opioid dependence (which include Suboxone, buprenorphine, and methadone) can help decrease cravings and facilitate both detox and ongoing treatment.
Advice from Treatment GraduatesIn 2016, Recovery Brands conducted a survey that asked people leaving a rehab clinic what program characteristics they viewed as top priority aspects to examine when looking at programs. The top consideration was the clinic’s financial policies, for example financial support, payment options, and insurance accepted. They also prioritized program offerings (recreational activities, facility housing, food) much more after graduating from treatment. If you’re looking for treatment, examine a program’s financial options as well as its unique offerings to aid in your final program decision.
After detox, ongoing substance abuse treatment or rehabilitation can begin. This involves therapy sessions to help a person learn how to cope with cravings in a healthier manner, as well as to help them identify personal factors that have contributed to their heroin abuse.
Inpatient rehab programs offer an escape from everyday temptations in an entirely sober setting, allowing a recovering heroin user to focus entirely on recovery. And outpatient programs allow the flexibility of living at home throughout the program while attending regular therapy and counseling sessions.
If you feel shaky or nervous after seeing heroin overdose symptoms firsthand, you need to grab your phone and reach us at 1-888-287-0471 Who Answers? . We offer encouragement and support for anyone who wants to get clean and sober. If you recently suffered an overdose yourself, call us and let us find the best treatment center to help you get on the path to recovery.
- Center for Behavioral Health Statistics and Quality. (2016). Key substance use and mental health indicators in the United States: Results from the 2015 National Survey on Drug Use and Health.
- Substance Abuse and Mental Health Services Administration, Drug Abuse Warning Network, 2011: National Estimates of Drug-Related Emergency Department Visits.
- National Institute on Drug Abuse. (2014). Heroin.
- Center for Substance Abuse Research. (2013). Heroin.
- National Institute on Drug Abuse. (2015). Overdose Death Rates.
- U.S. National Library of Medicine. (2015). Heroin Overdose.
- Medscape. (2016). Opioid Toxicity Treatment & Management: Prehospital Care.
- Medscape. (2016). Heroin Toxicity Treatment & Management.